Indiana, 2024

Damaging Winds in Indiana, September 20, 2024

September 20, 2024 · NWS IWX · 2 events in 2 counties and zones

A microburst caused an approximately 10-mile swatch of damage through Kosciusko County. A second microburst resulted in a 6-mile swatch of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A microburst caused an approximately 10-mile swatch of damage through Kosciusko County. A second microburst resulted in a 6-mile swatch of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 2:13 PM EST, 45 minutes earlier. Its key messages:

  • Some areas may see rainfall this afternoon with widely scattered to scattered showers/storms.
  • One more warm day Saturday with highs possibly reaching (or exceeding) 90 degrees before a trend to cooler temperatures.
  • Confidence increasing on 1 or more chances for much needed rainfall Sunday into Monday, with timing/coverage details still to be sorted out.
Area forecast discussion, Sep 20, 2:13 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
313 PM EDT Fri Sep 20 2024

.KEY MESSAGES...

- Some areas may see rainfall this afternoon with widely
  scattered to scattered showers/storms.

- One more warm day Saturday with highs possibly reaching (or
  exceeding) 90 degrees before a trend to cooler temperatures.

- Confidence increasing on 1 or more chances for much needed
  rainfall Sunday into Monday, with timing/coverage details
  still to be sorted out.

&&

.DISCUSSION...
Issued at 312 PM EDT Fri Sep 20 2024

An area of storms developed over southern Lake Michigan and has
worked inland, holding its own, but struggling to develop further SW
despite unstable conditions. Main wind shift remains back over
Chicago, working slowly east. Big question is does the convection
expand further southwest of have we seen the southern extent of the
needed rainfall.  So far the main features have been brief but heavy
rainfall with locations picking up a quick half inch to over an inch
in the stronger storms. Have adjusted pops to lower somewhat further
SW based on satellite trends. Agitated cu field still is showing up
so suspect more widely scattered development could take place with a
newly developed cell near Rensselaer. Everything will move east at
around 25 mph and is expected to weaken after 00Z with loss of
heating. Higher dewpoints will remain in place overnight with drier
air not arriving till Saturday. After coordination, have added
patchy fog with areas that manage to see some rainfall today seeing
some potential for locally dense fog.

One more hot day is in store by mid Sept standards  for Sat with
highs at least into the mid to maybe upper 80s. MAV guidance remains
rather aggressive on highs in the low to middle 90s, possibly due to
increasing mixing/subsidence. Not ready to jump into that arena, but
something to watch in later forecasts.

Confidence does continue to increase on 1 or more chances for
showers and storms, possibly as early as Sunday afternoon, lingering
into Monday night as a series of disturbances move into the area and
northern stream trough digs and deepens. Trends seem to suggest the
first round being Sun afternoon/evening with another Monday
afternoon and evening. Keeping pops capped at likely for now, but
signs point towards at least some needed rainfall for many areas.

Models diverge on handling of the trough through the rest of the
period (and beyond) ranging from strong ridging overhead to a deep
cutoff low near/west of the area. To further complicate things, some
sort of tropical development is expected next week, but location and
track of this feature is equally uncertain. At least a brief dry
period seems likely late Tue night into Wednesday before remainder
of forecast has slgt chc to chc pops.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1208 PM EDT Fri Sep 20 2024

Shortwave trough centered over wrn lake Superior and attendant
swwd trailing and weakening sfc frontal zone through wrn IL
will wash ewd across the terminals this aftn. Poor moisture
return ahead of this system along with weakening upper support
suggests showers will struggle to develop this aftn.

Thus VFR expected this prevail this period. Some small
potential remains for a period of MVFR based cigs exists this
evening invof KFWA assuming sufficient boundary layer moisture
arises from post frontal showers this aftn still of low
confidence and not included in this fcst.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Air Quality Alert until midnight EDT /11 PM CDT/ tonight for
     INZ005-012>015-022-023-104-116-204-216.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Fisher
AVIATION...T
Hazardous weather outlook, Sep 20, 2:15 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
315 PM EDT Fri Sep 20 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
211915-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
315 PM EDT Fri Sep 20 2024 /215 PM CDT Fri Sep 20 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Locally heavy rain and wind gusts to 40 mph could accompany any
stronger storms this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 20, 2:43 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
343 PM EDT Fri Sep 20 2024

INZ116-216-202015-
Southern Kosciusko IN-Northern Kosciusko IN-
343 PM EDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KOSCIUSKO COUNTY THROUGH
415 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Nappanee, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warsaw, Winona Lake, Milford, North Webster, Pierceton, Etna Green,
Leesburg, Big Barbee Lake, Little Chapman Lake, Oswego, Ridinger
Lake, Monoquet, Hoffman Lake, Atwood, James Lake, Hastings, Irish
Lake, Sechrist Lake, Big Chapman Lake, and Clunette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4143 8599 4137 8565 4118 8565 4118 8569
      4116 8569 4114 8573 4128 8606 4131 8606
TIME...MOT...LOC 1943Z 284DEG 28KT 4135 8592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 13 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kosciusko

When
September 20, 2:58 PM EST to 3:15 PM EST
Where
Kosciusko County, 1.48 mi NNE of Warsaw Arpt to 3.46 mi SE of Barbee
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.300, -85.840

A thunderstorms produced a series of microbursts along an approximately 10 mile path, starting just south of Leesburg and ending near the Whitley county line. Numerous trees were broken or uprooted as well as many tree branches snapped. Multiple structures and power lines were impacted by the falling trees, causing pockets of damage, which centered on the Chapman Lake area. Winds were estimated in the 60 to 80 mph range, highest in the Chapman Lake area.

Thunderstorm Wind, Whitley

When
September 20, 3:33 PM EST to 3:41 PM EST
Where
Whitley County, 1.73 mi NW of Columbia City to 2.08 mi SW of Collins
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
41.190, -85.500

The same storm what produced the microburst in Kosciusko County continued into Whitley County. Damage occurred from the Five Points area, southeast to State Route 205. Damage consisted of trees and intermittent structure damage in several non-continuous locations. Some crops were damage, especially near Riley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208337, 1208338.